, Volume 9, Issue 2, pp 259–264 | Cite as

Subadditivity Inequalities in von Neumann Algebras and Characterization of Tracial Functionals



We examine under which assumptions on a positive normal functional φ on a von Neumann algebra, \({\cal M}\) and a Borel measurable function f: R+R with f(0) = 0 the subadditivity inequality φ (f(A+B)) ≤ φ(f(A))+φ (f (B)) holds true for all positive operators A, B in \({\cal M}\). A corresponding characterization of tracial functionals among positive normal functionals on a von Neumann algebra is presented.


algebra of matrices functional calculus positive normal functional subadditivity inequality tracial functional von Neumann algebra 

2000 Mathematics Subject classification

46L30 15A45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Brown, L.G., Kosaki, H. 1990Jensen’s inequality in semi-finite von Neumann algebrasJ. Operator Theory23319Google Scholar
  2. 2.
    Dixmier, J. 1969Les algèbres d’ opérateurs dans l’espace Hilbertien (algèbres de von Neumann) 2e éditionGauthier-VillarsParisGoogle Scholar
  3. 3.
    Fack, T., Kosaki, H. 1986Generalized s-numbers of τ-measurable operatorsPacific J. Math123269300Google Scholar
  4. 4.
    Gardner, L.T. 1979An inequality characterizes the traceCanad.J. Math3113221328Google Scholar
  5. 5.
    Kadison R.V., Ringrose J.R. Fundamentals of the Theory of Operator Algebras, Vols I, II, Academic Press, 1983, 1986.Google Scholar
  6. 6.
    Pedersen, G.K., Størmer, E. 1982Traces on Jordan algebrasCanad. J. Math34370373Google Scholar
  7. 7.
    Petz, D., Zemánek, J. 1988Characterizations of the TraceLinear Algebra Appl1114352CrossRefGoogle Scholar
  8. 8.
    Stolyarov, A.I., Tikhonov, O.E. and Sherstnev, A.N.: Characterization of normal traces on von Neumann algebras by inequalities for the modulus, (Russian) Mat. Zametki 72 (2002), 448–454; English translation in Math. Notes 72 (2002), 411–416.Google Scholar
  9. 9.
    Takesaki, M. 1979Theory of operator algebras ISpringer-VerlagBerlin-Heidelberg-New YorkGoogle Scholar
  10. 10.
    Tikhonov O.E. (1987) Convex functions and inequalities for a trace, in Constructive theory of functions and functional analysis, No. 6 (Russian), Kazan State University, Kazan, 1987, pp. 77–82.Google Scholar
  11. 11.
    Tikhonov, O.E. 1998On matrix-subadditive functions and a relevant trace inequaityLinear Multilinear Algebra442528Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Research Institute of Mathematics and MechanicsKazan State UniversityKazanRussia

Personalised recommendations